Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 25, NWS Caribou, ME

July 28, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 28, 2018, 3:53 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 29, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2018, 3:53 PM EDT (19:53 UTC)
In effect from
Jul 29, 2018, 8:00 AM EDT
Expired
Jul 29, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WHUS41 KCAR 281953
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
353 PM EDT Sat Jul 28 2018

MEZ029-030-290400-
/O.NEW.KCAR.BH.S.0025.180729T1200Z-180730T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
353 PM EDT Sat Jul 28 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Sunday morning through
Sunday evening.

* Location...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park

* Beach Hazard...The warm air temperatures in the upper 70s to
  around 80 may cause people to underestimate the dangers of the
  cold water temperatures which are currently only in the low 50s.  
 
* Timing...8 AM to 8 PM Sunday.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Hewitt
3 follow-up statements
811 
WHUS41 KCAR 282215
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
615 PM EDT Sat Jul 28 2018

MEZ029-030-291200-
/O.CON.KCAR.BH.S.0025.180729T1200Z-180730T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
615 PM EDT Sat Jul 28 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the upper 70s to 
  around 80 may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the low 
  50s.

* Timing...8 AM to 8 PM Sunday.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
481 
WHUS41 KCAR 291033
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
633 AM EDT Sun Jul 29 2018

MEZ029-030-291845-
/O.CON.KCAR.BH.S.0025.180729T1200Z-180730T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
633 AM EDT Sun Jul 29 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the upper 70s to 
  around 80 may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the low 
  50s.

* Timing...8 AM to 8 PM Sunday.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
374 
WHUS41 KCAR 291456
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1056 AM EDT Sun Jul 29 2018

MEZ029-030-292300-
/O.CON.KCAR.BH.S.0025.000000T0000Z-180730T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
1056 AM EDT Sun Jul 29 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the upper 70s to 
  around 80 may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the low 
  50s.

* Timing...Through 8 PM this evening.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Hewitt

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 3:40 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 28, 3:40 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
340 PM EDT Sat Jul 28 2018

.SYNOPSIS...
A cold front will slowly press across the area tonight and continue
to the east on Sunday. High pressure will build south of the region
Monday and continue southeast on Tuesday. Low pressure will approach
Tuesday night and track west of the state on Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Cells starting fire and build. Severe tstm moved from Stockholm
through Van Buren. Other pulse cells further s and w showing
signs of building. Good environment for the pulse storm will the
mid level cooling. There was good movement to these cells at 25
mph. Will continue the enhanced wording of hail and strong wind
gusts into the evening as that mid jet streak help to build the
storms. SPC meso analysis site showed good bulk shear of 40 kts
in 0-6km layer. SB CAPE around 1500 joules. Another of concern
will be back across the Penobscot Valley as SPC has shifted the
Marginal Risk line further s to cover this area. Activity will
weaken after dark w/the loss of heating. There should be more
activity later at night as the cold front begins to move across
the region later tonight into Sunday morning. The HRRR continued
to do fairly well along the the latest NAM and RAP. Decided on
this blend for the forecast into tonight. Will keep the mention
of tstms for the overnight period w/the 2nd round of activity.
Winds will start to veer to the w by sunrise Sunday. Overnight
temps will be in the 60s w/dewpoints falling back. Fog once
again will be a concern across the Downeast including the coast.
As a matter of fact, fog will be a factor across northern and
central areas by early Sunday morning w/the moist llvls.

Sunday will start out w/clouds and some fog. Improvement should
take place by mid morning as drier air works its way into the
region behind the cold front. The NAM and GFS should like QPF
across the far northern areas. CAPES of 700-1000 joules are
noted across the northern and western areas and 0-6km shear of
20+ kts is noted. Given what the sounding profiles indicate,
moisture looks limited to the 850mb layer. Therefore, decided to
go w/just showers and left the mention of tstms out of the
forecast. It will be seasonal w/daytime temps in the upper 70s
and lower 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
High pressure building toward the Mid-Atlantic region will bring a
mostly clear sky Sunday night. The air will be a bit dryer than it
has been recently with dew points in the mid 50s in most place,
as compared to the upper 60s which we have had for several
days. High pressure will build to our south on Monday bringing a
sunny to partly cloudy and warm day. The high will then slide
to the east, southeast on Tuesday as upper level ridging builds
across the northeast. This will bring a warmer day on Tuesday
with highs approaching the mid 80s in many areas under a mostly
sunny sky.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Our focus going into the mid-week period will be on a new trough of
low pressure digging south of the Great Lakes. This trough will
support surface low pressure developing in the eastern Lakes
Tuesday night then tracking up to our west on Wednesday.
Forecast guidance has been consistent in showing most of the
rain from this system falling along a frontal boundary across
far northern Maine Wednesday into Wednesday evening. Some
northern and western area may get over an inch of rain through
Wednesday evening with lighter more showery rains further south.
Showers should taper off late Wednesday night. Looking ahead to
Thursday into Friday, the subtropical Bermuda high is expected
to rebuild southeast of the Mid-Atlantic coast Thursday into
Friday pushing warm and humid air north into our region. A
frontal boundary will remain across northern areas bringing a
chance for showers and Thunderstorms late in the week. The best
chance for thundershowers will be on Friday as a shortwave
approaches from the west and pushes into our warm and humid air.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR for all terminals into early evening w/tstms in
the vcnty of the airfields n of KBHB. VFR will drop to MVFR and
then IFR overnight into early Sunday morning for low cigs and
vsbys. Conditions could hit LIFR for a time especially for KBGR
and KBHB. Improvement to VFR expected by mid morning on Sunday
for all terminals.

SHORT TERM: VFR conditions are expected to persist
Sunday night through Tuesday. Conditions will likely drop to IFR
Tuesday night as lower clouds move in, and remain IFR in low
clouds and showers on Wednesday.

&&

.MARINE...
NEAR TERM: The only headline is for a Beach Hazard for Paddle
Craft. The Paddle Risk ran high for Hancock County and moderate
for Washington County. Coordinated w/the USCG on a Beach Hazard
Statement for Sunday. The USCG wanted to have both coasts put
in the statement. The Beach Hazard runs through 8 PM Sunday.

Winds will be no higher than 15 kts into Sunday and this will
be across the outer zones. For the most part, stayed w/10 kts
through Sunday using a NAM/GFS blend. Seas were running 3-4 ft
and that should hold into Sunday. The local wave model was
handling things well w/keeping seas no higher than 4 ft.

SHORT TERM: A few winds gusts may approach 25 kt over the
offshore waters late Monday as high pressure builds south of the
region. Otherwise, winds and seas are expected to be below SCA
Monday through Tuesday. Winds may gust up to 25 kt Wednesday and
seas may build over 5 ft in response to an increasing SSW wind
as the subtropical high rebuilds during the mid to late week
period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from Sunday morning through Sunday
     evening for MEZ029-030.
MARINE...None.

&&

Near Term...Hewitt
Short Term...Bloomer
Long Term...Bloomer
Aviation...Hewitt/Bloomer
Marine...Hewitt/Bloomer
Hazardous weather outlook, Jul 28, 6:23 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
623 AM EDT Sat Jul 28 2018

MEZ001>006-010-011-015>017-031-032-291030-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
623 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, Interior DownEast Maine, North Central
Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-291030-
Coastal Hancock-Coastal Washington-
623 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-291030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
623 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 28, 1:55 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Caribou ME
155 PM EDT SAT JUL 28 2018

MEZ001-004-281830-
Northern Piscataquis-Northwest Aroostook-
155 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PISCATAQUIS AND
CENTRAL AROOSTOOK COUNTIES...

At 154 PM EDT, a strong thunderstorm was located 7 miles northwest of
Tamway, or 14 miles south of Clayton Lake, moving northeast at 30
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Churchill Dam.

If you are on or near Churchill Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4629 6952 4639 6964 4668 6927 4646 6903
TIME...MOT...LOC 1754Z 231DEG 24KT 4640 6948

Kredensor

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:57 PM EDTDense Fog AdvisoryCARHancock, Washington9 hr
Jul 28, 1:55 PM EDTSpecial Weather StatementCAR35 min
Jul 28, 2:36 PM EDTSevere Thunderstorm WarningCARAroostook24 min
Jul 28, 4:14 PM EDTSpecial Weather StatementCARPenobscot31 min
Jul 28, 4:35 PM EDTSpecial Weather StatementCARPenobscot55 min
Jul 28, 5:48 PM EDTSpecial Weather StatementCARSomerset57 min
Jul 28, 6:01 PM EDTSevere Thunderstorm WarningCARPiscataquis59 min
Jul 28, 6:10 PM EDTSpecial Weather StatementCAR50 min
Jul 28, 6:19 PM EDTSevere Thunderstorm WarningCARAroostook26 min
Jul 28, 6:58 PM EDTSevere Thunderstorm WarningCARPiscataquis49 min

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.